Archives of Dermatological Research

, Volume 302, Issue 4, pp 301–306

Imiquimod induces apoptosis of human melanocytes

  • Chul-Ho Kim
  • Joo Hee Ahn
  • Sung Un Kang
  • Hye Sook Hwang
  • Mi Hye Lee
  • Jung Hee Pyun
  • Hee Young Kang
Short Communication

DOI: 10.1007/s00403-009-1012-0

Cite this article as:
Kim, CH., Ahn, J.H., Kang, S.U. et al. Arch Dermatol Res (2010) 302: 301. doi:10.1007/s00403-009-1012-0

Abstract

Development of vitiligo-like hypopigmentary lesions associated with topical imiquimod has been reported. We hypothesized that mode of action of imiquimod in melanocytes may include triggering of apoptosis resulted in loss of cells, which may be a possible mechanism of imiquimod-induced hypopigmentary lesions. Therefore, we investigated whether imiquimod induces apoptosis of human melanocytes and also whether it modulates expression of apoptosis-related molecules in human melanocytes. Imiquimod treatment induced apoptosis of melanocytes, which was observed by TUNEL assay and Hoechst 33258 staining. Imiquimod-induced apoptosis was further shown by measuring mitochondrial membrane potential in melanocytes. The apoptotic activity of imiquimod was associated with caspase-3, Bcl-2 and mitogen-activated protein kinase expression in melanocytes. These results indicated that imiquimod induces apoptosis of melanocytes. These findings may provide a clue to understand pathogenesis of imiquimod-induced vitiligo-like hypopigmentary lesions.

Keywords

ApoptosisImiquimodMelanocyteVitiligo

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  • Chul-Ho Kim
    • 1
    • 3
  • Joo Hee Ahn
    • 2
    • 3
  • Sung Un Kang
    • 1
    • 3
  • Hye Sook Hwang
    • 1
    • 3
  • Mi Hye Lee
    • 1
    • 3
  • Jung Hee Pyun
    • 1
    • 3
  • Hee Young Kang
    • 2
    • 3
  1. 1.Department of OtolaryngologyAjou University School of MedicineSuwonKorea
  2. 2.Department of DermatologyAjou University School of MedicineSuwonKorea
  3. 3.Center for Cell Death Regulating BiodrugsAjou University School of MedicineSuwonKorea